Study explores effects of oral SCE-B on postmenopausal nocturnal vasomotor symptoms

Low-dose hormone therapy significantly reduced ?sleep time? awakenings caused by hot flashes in postmenopausal women, according to the results of a recent multicenter study conducted at 19 US sites.

Low-dose hormone therapy significantly reduced “sleep time” awakenings caused by hot flashes in postmenopausal women, according to the results of a recent multicenter study conducted at 19 US sites.

This double-blind, randomized, placebo-controlled study compared the impact of 2 doses (0.3 mg and 0.625 mg) of oral synthetic conjugated estrogens-B (SCE-B) with placebo on the frequency of awakenings because of nocturnal vasomotor symptoms in postmenopausal women over a 12-week treatment period. The women enrolled in the study had experienced daytime vasomotor symptoms and a minimum of at least 3 nocturnal awakenings per night due to hot flashes over any 7 consecutive days during a 2-week qualification period.

A total of 157 highly symptomatic women were evenly randomly assigned to 1 of 3 treatment groups (0.3 mg SCE, n=53; 0.625 mg SCE-B, n=52; or matching placebo, n=52), and treated for a period of up to 12 weeks. Patients were evaluated at clinic visits at weeks 2, 4, 8, and 12, and the frequency of nocturnal hot flashes was recorded in daily paper diaries throughout the course of the study.

There was a significantly greater reduction from baseline to week 12/end-of-treatment in the mean weekly frequency of awakenings due to hot flashes for those patients randomly assigned to both the 0.625 mg SCE-B group (P<.0004) and the lower dose 0.3 mg SCE-B group (P<.003), relative to placebo. Both doses of SCE-B demonstrated a statistically significant reduction from baseline, compared with placebo, in the average weekly frequency of awakenings due to hot flashes.

“Sleep quality is one of the most important factors in quality of life, especially in early menopausal women who have deterioration in sleep,” James H. Liu, MD, chairman of the department of obstetrics and gynecology at University Hospitals Case Medical Center and Case Western Reserve University School of Medicine, in Cleveland, told Formulary.  “Studies have shown that decline in sleep quality is associated with onset of irritability, decreased cognitive ability, and depression.”

The study was supported by Teva Women’s Health, Horsham, Pa. Dr Liu is one of the investigators on the Teva-funded study and is on the advisory board for Teva.